Mental Health Channel
Topics & Medications
Quicklinks
Related Channels

Ginseng Overdose

If you take too much ginseng, overdose symptoms will most likely be the usual side effects of the supplement. Some of these potential symptoms include low or high blood pressure, a rapid heart rate, and heart palpitations. At this time, it is not known how to best treat a ginseng overdose, but treatment may involve certain medications, "pumping the stomach," or supportive care.

An Overview of Ginseng Overdose

Ginseng is a popular herbal supplement used for a variety of different purposes. Not much is known about the possible effects of a ginseng overdose, although it is likely that effects will vary, depending on the ginseng dosage as well as other factors. If you happen to overdose on ginseng, seek medical attention immediately.
 
This article refers to Panax ginseng (also known as Asian ginseng, Chinese ginseng, and Korean ginseng). This type of ginseng should not be confused with American ginseng or Siberian ginseng, which are entirely different herbs.
 

Symptoms of a Ginseng Overdose

It is reasonable to expect that a ginseng overdose could cause any of the usual side effects of ginseng. Some of the more significant side effects that might occur include:
 
  • A rapid heart rate (tachycardia)
  • Feelings of a rapidly or forcefully beating heart (known as heart palpitations)
  • Low blood sugar (hypoglycemia)
  • Low blood pressure (hypotension) or high blood pressure (hypertension)
  • Unusual, excessive behavior (such as irresponsible spending or sexual activity), known as mania
  • Signs of impaired blood clotting, such as:

 

    • Easy bruising
    • Bleeding that is slow to stop
    • Nosebleeds
    • Black, tarry stools, bright red blood in the stool, or vomiting of blood (signs of gastrointestinal bleeding)
    • Signs of a hemorrhagic stroke (bleeding in the brain), such as vision or speech changes, weakness or numbness in an arm or leg, or a severe headache.

 

You may find information stating that "ginseng abuse syndrome" is a possible consequence of a ginseng overdose. This group of symptoms (such as diarrhea, nervousness, insomnia, and increased sex drive) was reported in the 1970s but is no longer thought to be a real problem by most experts.
 
5 Questions to Ask Your Doctor About ED

Ginseng Root Supplement Info

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.